Alert archive / Indiana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 79, NWS Indianapolis, IN

September 14, 2021Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 14, 2021, 10:05 PM EDT for Delaware County, Randolph County, Indiana. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2021, 10:05 PM EDT (02:05 UTC)
Expired
Sep 14, 2021, 10:30 PM EDT
In force
25 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 118 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 10:25 PM EDTTSTM WND DMG2 Nw Ball State Univers, INLATE REPORT OF POWER LINES DOWN. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

444 
WUUS53 KIND 150205
SVRIND
INC035-135-150230-
/O.NEW.KIND.SV.W.0079.210915T0205Z-210915T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1005 PM EDT Tue Sep 14 2021

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Delaware County in east central Indiana...
  Northern Randolph County in east central Indiana...

* Until 1030 PM EDT.

* At 1005 PM EDT, a severe thunderstorm was located near Muncie,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Eaton around 1010 PM EDT.
  Albany around 1025 PM EDT.

Other locations in the path of this severe thunderstorm include
Parker City and Farmland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4017 8481 4021 8549 4037 8541 4038 8522
      4031 8522 4031 8480
TIME...MOT...LOC 0205Z 273DEG 26KT 4026 8542 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MK
1 follow-up statement
130 
WWUS53 KIND 150221
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1021 PM EDT Tue Sep 14 2021

INC035-135-150230-
/O.CON.KIND.SV.W.0079.000000T0000Z-210915T0230Z/
Delaware IN-Randolph IN-
1021 PM EDT Tue Sep 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHEASTERN DELAWARE AND NORTHERN RANDOLPH COUNTIES...

At 1021 PM EDT, a severe thunderstorm was located near Albany, or 7
miles northeast of Muncie, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Parker City, Farmland, Winchester, Ridgeville and Saratoga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4017 8481 4021 8549 4037 8523 4038 8522
      4031 8522 4031 8480
TIME...MOT...LOC 0221Z 273DEG 26KT 4025 8526 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:53 PM EDT, 12 minutes earlier.

Area forecast discussion, Sep 14, 9:53 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
953 PM EDT Tue Sep 14 2021

.Forecast Update...
Issued at 951 PM EDT Tue Sep 14 2021

No major changes to grids...as a rather thin yet generally
continuous line of convection, including numerous thunderstorms,
stretches from north of Muncie to the western I-70 corridor.
Behind this line, but just ahead of the approaching cold front,
scattered showers and a few thunderstorms are also steadily
crossing west-central zones. All cells will continue to slide
east over the next few hours, while generally maintaining
intensity courtesy of ample instability and decent dynamic lift. A
few storms with strong to marginally severe winds can still not
be ruled out, especially north of I-70...although convection
should weaken after midnight.

Surface flow will shift from southwesterly to north-northwesterly
later tonight following the frontal passage, although winds are
expected to remain generally below 10 mph.  Scattered showers and
isolated thunder are still possible for far southern counties
through 12z.  Overnight lows will range from the low 60s in the far
northwestern...to the upper 60s in the far southeastern counties.

&&

.Short Term...(This evening through Wednesday night)
Issued at 333 PM EDT Tue Sep 14 2021

...A Few Strong To Severe Storms Possible This Evening...

A cold front to the NW continues to approach central Indiana as of
late this afternoon.  A broad warm sector with temps in the mid 80s
and sfc dewpts in the upper 60s/lower 70s has developed ahead of the
front.  Decent low and mid level lapse rates have resulted in CAPE
values in the 2500-3000 j/kg range this afternoon.  This moderate
instability combined with effective bulk shear of 25-35 kts should
result in strong to severe storms this evening.  The best timing and
location for the strongest storms will be along and north of a Terre
Haute to Indy to Muncie line between 22z-3z.  The main threats look
to be strong to damaging winds and large hail. Storms should weaken
as instability wanes by late evening and into the overnight hrs.

Overnight expect showers/storms to continue to sink SE with the
front with the best precipitation chances shifting from central to
southern Indiana by the early morning hrs. For Wednesday, expect
some showers/storms to linger in the morning across south central
Indiana while drier/slightly cooler air filters in from the NW.

Expect high temps in the mid 70s to lower 80s tomorrow.

&&

.Long Term...(Thursday through Tuesday)
Issued at 333 PM EDT Tue Sep 14 2021

The beginning of the long term will start out with the brief cooldown
of near normal temperatures behind the front. The front is expected to
stall south of the Ohio River through the latter half of the week.
Aloft, ridging to the SE will help to keep a mostly dry forecast for
the end of this week while heat and relatively humid conditions return
this weekend. Temperatures will again climb above normal starting
Friday and last into next week as southwesterly flow returns due to the
placement of the ridging, advecting in the heat and moisture. Despite
the SW flow, a bulk of the moisture will stay to the south of central
Indiana for the end of the work week. A weak wave could provide enough
lift to prompt some showers and storms Saturday into Saturday night.
Upper ridging does look to become more dominant again Sunday into
early next week but at this point central Indiana looks to sit
more on the periphery of the high and not where the stronger
subsidence would lie. So going to go with the suggested PoPs
during the afternoon hours for the end of the long term.

&&

.Aviation...(00Z TAF Issuance)
Issued at 741 PM EDT Tue Sep 14 2021

IMPACTS:

-Scattered thunderstorms, with main threat ending at from 1z at
KLAF...to 6z at KBMG
-Brief MVFR/IFR visibilities in/near storms, where isolated 50 kt
gusts cannot be ruled out
-Otherwise gusty SW winds diminishing tonight, veering to N by 12z

DISCUSSION:

Generally VFR conditions will continue tonight as a broken line of
thunderstorms crosses the region from west to east this evening.
Most convective cells this evening will contain thunder courtesy of
ample instability...and brief MVFR/IFR visibility is possible in
strongest storms.  Isolated 50 kt wind gusts cannot be ruled out,
especially through 4z.  This main threat of thunderstorms should
pass south/east of KLAF by 1z...and through KBMG by 6z.  Following
this threat VCSH and even a stray rumble of thunder are possible
later tonight, although chances are generally too low to include
either in TAFs more than a few hours after the main line passes.

The supporting cold front will then cross the region from northwest
to southeast through the middle of the night, with MVFR visibility
possible for a few hours pre-dawn, especially at KIND/KBMG.
Southwesterly winds at generally 7-13 kts early this evening...will
veer to northerly at 4-7 kts following the frontal passage. VFR
conditions are expected during the day Wednesday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...AGM
Short Term...AMS
Long Term...KH
Aviation...AGM
Hazardous weather outlook, Sep 14, 5:51 PM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
551 PM EDT Tue Sep 14 2021

INZ021-028>031-035>049-051>057-060>065-067>072-151000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
551 PM EDT Tue Sep 14 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Thunderstorms will be increasing in coverage this evening as a cold
front approaches from the northwest. Strong to severe storms are
possible at times through Midnight, especially near and north of
a Muncie to Terre Haute line. Damaging winds and cloud to ground
lightning will be the biggest threats, though large hail and
downpours are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday and Friday afternoon and evening
as well as at times early next week. Cloud to ground lightning, gusty
winds and localized heavy rain are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Sep 14, 6:30 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
630 PM EDT Tue Sep 14 2021

INZ021-142300-
Carroll IN-
630 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northern Carroll
County through 700 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monticello, moving northeast at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northern Carroll
County, including the following locations... Yeoman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4074 8653 4069 8652 4069 8640 4056 8672
      4056 8677 4066 8677 4066 8676 4067 8674
      4068 8674 4068 8676 4069 8675 4070 8676
      4072 8675 4073 8676 4074 8675
TIME...MOT...LOC 2230Z 240DEG 31KT 4067 8675

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MK
Special weather statement, Sep 14, 7:07 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
707 PM EDT Tue Sep 14 2021

INZ054>056-063-064-142330-
Johnson IN-Brown IN-Morgan IN-Bartholomew IN-Shelby IN-
707 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southwestern Shelby,
southeastern Morgan, southern Johnson, northeastern Brown and
northwestern Bartholomew Counties through 730 PM EDT...

At 707 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Martinsville, or 21 miles northwest of Columbus, moving
east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southwestern
Shelby, southeastern Morgan, southern Johnson, northeastern Brown and
northwestern Bartholomew Counties, including the following
locations... Peoga, Morgantown, Trafalgar, Spearsville, Princes
Lakes, Edinburgh, Beanblossom, Boggstown and Taylorsville.

This includes Interstate 65 between mile markers 76 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3931 8630 3942 8632 3957 8591 3930 8586
TIME...MOT...LOC 2307Z 260DEG 21KT 3940 8623

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MK
Special weather statement, Sep 14, 7:44 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
744 PM EDT Tue Sep 14 2021

INZ029-030-150015-
Clinton IN-Tippecanoe IN-
744 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southern Tippecanoe
and northwestern Clinton Counties through 815 PM EDT...

At 744 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lafayette, moving east at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southern Tippecanoe
and northwestern Clinton Counties, including the following
locations... Shadeland, Mulberry and Dayton.

This includes Interstate 65 between mile markers 158 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4026 8664 4028 8700 4035 8702 4043 8669
      4043 8666
TIME...MOT...LOC 2344Z 262DEG 18KT 4032 8697

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MK
Special weather statement, Sep 14, 8:26 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
826 PM EDT Tue Sep 14 2021

INZ030-037-150100-
Clinton IN-Boone IN-
826 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southern Clinton and
northern Boone Counties through 900 PM EDT...

At 826 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Frankfort, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Frankfort around 835 PM EDT.

This includes Interstate 65 between mile markers 145 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4009 8625 4013 8670 4026 8670 4036 8625
TIME...MOT...LOC 0026Z 263DEG 26KT 4020 8665

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MK
Special weather statement, Sep 14, 9:47 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
947 PM EDT Tue Sep 14 2021

INZ040>042-150215-
Randolph IN-Madison IN-Delaware IN-
947 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northern Madison,
Delaware and northwestern Randolph Counties through 1015 PM EDT...

At 947 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alexandria, or 10 miles south of Fairmount, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Muncie.

This includes Interstate 69 between mile markers 238 and 251.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4016 8514 4017 8582 4036 8569 4038 8554
      4038 8522 4031 8522 4031 8516
TIME...MOT...LOC 0147Z 264DEG 35KT 4026 8566

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:26 PM EDTSpecial Weather StatementINDClinton34 min
Sep 14, 9:47 PM EDTSpecial Weather StatementINDDelaware28 min
Sep 14, 10:28 PM EDTSevere Thunderstorm WarningINDDelaware32 min
Sep 14, 10:47 PM EDTSevere Thunderstorm WarningINDDelaware, Henry28 min
Sep 14, 11:18 PM EDTSpecial Weather StatementINDRush27 min
Sep 14, 11:45 PM EDTSpecial Weather StatementINDRush30 min
Sep 14, 11:53 PM EDTAreal Flood AdvisoryINDHancock, Hendricks, Johnson, Marion, Morgan, Rush and 1 more3 hr
Sep 14, 11:57 PM EDTAreal Flood AdvisoryINDDelaware, Henry, Randolph3 hr
Sep 15, 12:03 AM EDTSpecial Weather StatementINDShelby27 min
Sep 15, 12:39 AM EDTSpecial Weather StatementINDRush36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.